Alert archive / Louisiana / Flash Flood Warnings in 2004

Flash Flood Warning 12, NWS Lake Charles, LA

May 12, 2004Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at May 12, 2004, 7:15 AM CDT for Calcasieu Parish, Louisiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2004, 7:15 AM CDT (12:15 UTC)
Expired
May 12, 2004, 11:00 AM CDT
In force
4 hr
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Calcasieu Parish, LA

The radar

The Lake Charles radar (KLCH), 25 km from the middle of the area, began a volume at 12:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 0.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1154 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLCH 121215
FFWLCH
LAC019-121600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
715 AM CDT WED MAY 12 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALCASIEU PARISH IN SOUTHWEST LOUISIANA

* UNTIL 1100 AM CDT

* AT 710 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED NUMEROUS
  ROADS STILL CLOSED ACROSS CALCASIEU PARISH...AS WELL AS NEW 
  CLOSURES IN THE MOSS BLUFF AREA. ALTHOUGH THE HEAVY RAINS OF 
  OVERNIGHT ENDED HOURS AGO...THE WATERS WILL BE SLOW TO RECEDE THIS 
  MORNING AND THE FLOOD WARNING FOR CALCASIEU PARISH IS BEING 
  EXTENDED.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WESTLAKE...SULPHUR...STARKS...MOSS BLUFF...LAKE CHARLES AND
  CARLYSS.

HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY...SO DO NOT DRIVE
YOUR VEHICLE WHERE WATERS OF AN UNKNOWN DEPTH COVERS THE ROAD.

REMEMBER...MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

CALL 337-477-5285 TO REPORT FLOODING TO THE WEATHER SERVICE.

LAT...LON 3036 9370 3009 9366 3008 9303 3037 9305

$$

LGE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 12, 3:20 AM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, May 12, 3:20 AM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
320 AM CDT WED MAY 12 2004

.SYNOPSIS...WET AND STORMY PATTERN TO CONTINUE INTO THE WEEKEND AS
HIGH PRESSURE REMAINS ALONG THE EAST COAST...HELPING TO DELAY THE
PASSAGE OF A HIGH AMPLITUDE WESTERN UPPER TROF. LOW PRESSURE OVER
THE PLAINS WILL CONTINUE A FAIRLY STRONG ONSHORE GRADIENT WITH LOW
LEVEL GULF MOISTURE JOINING UP WITH UPPER LEVEL PACIFIC MOISTURE.
UPPER LEVEL DISTURBANCES IN THE SOUTHWESTERLY UPPER FLOW WILL
CONTINUE TO TRIGGER FLARE UPS OF SHOWERS AND THUNDERSTORMS WITH
HEAVY RAINFALL. A SHIFT TO A MORE SEASONAL PRECIP PATTERN CAN BE
EXPECTED LATER THIS WEEKEND AS SURFACE HIGH PRESSURE BUILDS IN FROM
THE EAST...KEEPING MIGRATING UPPER TROFS NORTH OF THE REGION EARLY
NEXT WEEK.

&&

.DISCUSSION...LATEST IN A SERIES OF NEGATIVELY TILTED SHORTWAVES HAS
BEEN SLOW TO MOVE THROUGH. MESO ETA HAS THIS FEATURE INTO CEN AND
S CEN LA THIS AFTERNOON WHICH IS WHERE MY BEST POPS WILL BE.
CONVECTIVE FEEDBACK HAS BEEN AFFECTING GFS AND ETA SO WENT WITH
MORE CONSERVATIVE NGM. ANOTHER GOOD DOSE OF POPS ON THURSDAY AS A
ANOTHER SHORTWAVE HEADS INTO LOWER SE TX AND SW LA. GFS HAS BEEN
VERIFYING TEMPS WELL AND STAYED WITH THAT MODEL IN THIS PERSISTENT
PATTERN. MARINE FORECASTER ISSUING SCA AS GRADIENT NOW PRODUCING 25
KNOT WINDS IN THE WATERS.

.PRELIMINARY POINT TEMPS/POPS...
BPT  84  74  84  71 /  30  30  60  20
LCH  83  72  82  69 /  40  40  70  20
LFT  83  71  84  69 /  50  30  50  30
AEX  82  71  83  68 /  60  30  50  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...SCA COASTAL WATERS GMZ450-455-470-475.
TX...SCA COASTAL WATERS GMZ470-475.

11/25
Hazardous weather outlook, May 12, 5:36 AM CDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
536 AM CDT WED MAY 12 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
131000-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
536 AM CDT WED MAY 12 2004

.DAY ONE...TODAY AND TONIGHT...
ANOTHER ROUND OF SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN
IS EXPECTED FROM LATE MORNING INTO THIS AFTERNOON. MUCH OF THE
AREA NORTH OF I-10 HAS ALREADY SEEN TWO TO FOUR INCHES OF RAIN
WITH ISOLATED AMOUNTS UP TO TEN INCHES SINCE THE RAIN BEGAN YESTERDAY
EVENING. ADDITIONAL AMOUNTS OF 1 TO 2 INCHES OF RAINFALL CAN BE
EXPECTED TODAY WITH THE HEAVIER AMOUNTS IN CENTRAL AND SOUTH CENTRAL
LOUISIANA. ALTHOUGH LOCALIZED FLOODING IS POSSIBLE...WIDESPREAD
FLOODING IS NOT ANTICIPATED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SHOWERS AND THUNDERSTORMS ARE LIKELY ON THURSDAY...ESPECIALLY FOR
LOWER SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA. ANOTHER 1 TO 2 INCHES
OF RAIN IS POSSIBLE ON THURSDAY. A FLOOD WATCH MAY BE REQUIRED. THIS
WET AND STORMY PATTERN IS EXPECTED TO PERSIST INTO THIS WEEKEND.
SOMEWHAT DRIER WEATHER IS EXPECTED EARLY NEXT WEEK AS HIGH PRESSURE
BUILDS IN FROM THE EAST.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...
MAY BE NEEDED ON THURSDAY TO PASS ALONG POSSIBLE FLOODING
INFORMATION.

11

In the hours before

Local storm report, May 12, 2:48 AM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
248 AM CDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TSTM WND DMG     10 E VILLE PLATTE       30.69N 92.11W
05/12/2004                   ST. LANDRY         LA   BROADCAST MEDIA

            PUBLIC REPORT OF A SHED THROWN ONTO THE ROOF OF A HOUSE,
            DAMAGING THE HOUSE, IN THE GRAND PRAIRIE COMMUNITY.

&&

LGE
Local storm report, May 12, 2:57 AM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
257 AM CDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0255 AM     FLOOD            LAKE CHARLES            30.21N 93.20W
05/12/2004                   CALCASIEU          LA   LAW ENFORCEMENT

            CALCASIEU PARISH 911 REPORTS NUMEROUS STREETS AROUND THE
            OPELOUSAS STREET/INTERSTATE 10 INTERCHANGE IN NORTH LAKE
            CHARLES FLOODED AND IMPASSABLE. ALSO REPORTS HIGH WATER
            AROUND KIRKMAN AND BELDEN STREETS.

0255 AM     FLOOD            GILLIS                  30.37N 93.20W
05/12/2004                   CALCASIEU          LA   LAW ENFORCEMENT

            CALCASIEU PARISH 911 REPORTS NORTH PERKINS FERRY ROAD
            CLOSED DUE TO HIGH WATER.

&&

LGE
Local storm report, May 12, 3:37 AM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
337 AM CDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0325 AM     FLOOD            3 E LAKE CHARLES        30.21N 93.15W
05/12/2004                   CALCASIEU          LA   PUBLIC

            PUBLIC REPORT OF HIGH WATER ON MC COWN ROAD AND OTHER
            NEARBY ROADS IN THE CHLOE COMMUNITY. ALSO REPORTED A
            LARGE SECTION OF TELEPHONE POLE IN THE ROAD ON MC COWN
            ROAD.

&&

LGE
Local storm report, May 12, 4:39 AM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
439 AM CDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0415 AM     FLOOD            HATHAWAY                30.35N 92.67W
05/12/2004                   JEFFERSON DAVIS    LA   PUBLIC

            PUBLIC REPORT OF WATER IN HOMES IN THE HATHAWAY AREA.
            WATER ALSO REPORTED IN HATHAWAY HIGH SCHOOL. PINE ISLAND
            ROAD IN HATHAWAY AS WELL AS GRAND MARIE ROAD NORTH OF
            JENNINGS REPORTED UNDER WATER.

&&

LGE
Local storm report, May 12, 5:22 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
522 AM CDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 AM     FLOOD            MOSS BLUFF              30.30N 93.20W
05/12/2004                   CALCASIEU          LA   PUBLIC

            PUBLIC REPORT OF IMPASSABLE ROADS NEAR MOSS BLUFF ALONG
            PARK ROAD BETWEEN WAINWOOD AND PINE CONE ROADS.

&&

LGE
Special weather statement, May 12, 6:08 AM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
608 AM CDT WED MAY 12 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
122100-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
608 AM CDT WED MAY 12 2004

...WET AND STORMY PATTERN TO LAST INTO THE WEEKEND...

HIGH PRESSURE OVER THE EAST COAST WILL CONTINUE TO HOLD A VIGOROUS
UPPER AIR TROUGH OVER THE WESTERN STATES. THIS COMBINATION WILL ACT
WITH A LOW PRESSURE SYSTEM OVER THE PLAINS TO PUMP GULF MOISTURE INTO
THE REGION OVER THE NEXT SEVERAL DAYS. THE RESULT WILL BE PERIODS OF
THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL OVER THE REMAINDER OF THE
WEEK AND INTO THIS WEEKEND.

HIGH PRESSURE IS EXPECTED TO BUILD INTO THIS AREA FROM THE EAST
EARLY NEXT WEEK...BRINGING AN END TO THE ABOVE NORMAL PRECIPITATION.

DURING HEAVY RAINS...STAY AWAY FROM DRAINAGE DITCHES...BAYOUS AND
CREEKS. THEY ARE PRONE TO RAPID RISES AND MAY FLOOD THE AREA QUICKLY.

11

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:54 PM CDTFlash Flood WarningLCHCalcasieu2 hr
May 11, 10:28 PM CDTSevere Thunderstorm WarningLCHCalcasieu17 min
May 11, 10:33 PM CDTTornado WarningLCHJefferson Davis27 min
May 11, 10:58 PM CDTTornado WarningLCHCameron, Jefferson Davis32 min
May 11, 11:14 PM CDTSevere Thunderstorm WarningLCHAcadia61 min
May 11, 11:51 PM CDTSevere Thunderstorm WarningLCHLafayette, Saint Landry39 min
May 12, 1:00 AM CDTFlash Flood WarningLCHCalcasieu3 hr
May 12, 2:40 AM CDTFlash Flood WarningLCHJefferson Davis3 hr
May 12, 4:20 AM CDTFlash Flood WarningLCHCalcasieu3 hr
May 12, 5:47 AM CDTFlash Flood WarningLCHJefferson Davis2 hr
May 12, 6:25 AM CDTFlash Flood WarningLCHLafayette, Saint Landry, Saint Martin3 hr
May 12, 8:15 AM CDTFlash Flood WarningLCHRapides3 hr
May 12, 8:30 AM CDTFlash Flood WarningLCHAvoyelles3 hr
May 12, 8:46 AM CDTFlash Flood WarningLCHVernon3 hr
May 12, 1:39 PM CDTSevere Thunderstorm WarningLCHSaint Landry36 min
May 12, 3:45 PM CDTSevere Thunderstorm WarningLCHSaint Martin30 min
May 12, 4:31 PM CDTFlash Flood WarningLCHSaint Martin3 hr
May 12, 4:43 PM CDTFlash Flood WarningLCHLafayette, Saint Landry3 hr

Nearby

Flash Flood Warnings in Louisiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.